If you are on progesterone suppositories, you may experience slight spotting. Know more on the correlation between these suppositories and spotting in this article…
Progesterone is an important reproductive hormone in a female body. It performs several vital tasks in the body, most of which are associated with reproductive function. Along with estrogen, it regulates the female menstrual cycle. Other important functions of progesterone include initiating and maintaining pregnancy. Progesterone levels start declining by the end of childbearing years in women. After menopause, the levels drop drastically low, which may lead to several health issues in certain women. Progesterone deficiency is mostly treated with the help of progesterone supplements, often in the form of suppositories or topical creams and injections.
Progesterone Suppositories and Spotting
Progesterone suppositories are to be inserted in the vagina or rectum, starting from certain day of your menstrual cycle. The suppositories release progesterone directly in cervix, near the uterus, so that it can be utilized to the maximum. After entering the body, the progesterone performs the functions of body’s own progesterone. This includes balancing the levels of estrogen so that estrogen dominance does not occur. After ovulation, it signals the uterus to thicken its lining so that implantation can take place, should fertilization occur. In case of successful implantation, progesterone provides the nutrition and protection to the developing embryo. Progesterone is responsible for maintaining pregnancy during the initial days. After the 12th week, the placenta takes over the responsibility of nurturing the baby.
Women who cannot produce progesterone naturally on their own can benefit a great deal from progesterone supplements. This is a common treatment for infertility due to low progesterone levels. Menopausal women also benefit from progesterone therapy as progesterone reduces estrogen dominance. Besides, it also controls the levels of male hormones in menopausal females, which otherwise make them susceptible to various cardiovascular diseases.
However, progesterone suppositories have been found to be associated with certain undesirable side effects. Most side effects resulting from progesterone supplements are due to specific formulation. However, a side effect such as bleeding or spotting is caused due to external progesterone itself. One of the main cause for this problem could be that, progesterone essentially works by activating estrogen receptor sites in the body. Meaning, when you begin with progesterone therapy, there is a temporary surge in the already high estrogen level in the body. As a result, your uterus may start shedding its lining, which results in spotting or bleeding between periods.
Along with spotting, you may also experience other side effects such as dizziness, sore breasts, nausea, greasy hair, etc. However, these side effects are of temporary nature only and subside once your body gets used to external progesterone. Within 2 – 3 cycles, your body will have developed a natural response to progesterone suppositories.
Implications of Spotting
As evident from above information, spotting while on progesterone supplements should be considered perfectly normal. However, pregnant women who are on suppositories may get alarmed at the sight of abnormal bleeding and fear a possible miscarriage. But before you dread the worse, be assured that miscarriage bleeding is heavy and bright red and often accompanied with cramping. Another possible reason why you may notice spotting is, when you insert any suppository, your body temperature makes it melt within no time. The melted suppository may leak out of your vagina, thereby making it appear like brown or orange spotting.
Thus, spotting while on progesterone suppositories is considered perfectly normal unless you experience heavy bleeding or is accompanied with cramping. If the spotting does not subside within 2 – 3 days or if you experience any other symptoms, then it is best to consult your RE or OB-GYN as early as possible. Hope you found this article resourceful.